Statins are widely used all over the world since decades and are effective in lowering bloodcholesterol values and preventing atherosclerotic cardiovascular disease. Usually they are well tolerated, but disturbing reports about muscle pain, mainly in the first year of use and in a rather high percentage of patients, have appeared over the years.
A recent meta-analysis, however, reports that more than 90 % of all muscle symptoms by patients taking statins were not due to the drug. Nineteen large long-term, randomized, double-blind trials of statin therapy involving 123,940 patients and four double-blind trials of a more intensive versus a less intensive statin regimen involving 30,724 patients were examined. Treatment duration was at least two years.
In the placebo-controlled trials with an average follow-up of 4.3 years 16,835 (27.1 %) on a statin and 16,446 (26.6%) on a placebo reported muscle pain or weakness. In the first year of therapy statins were associated with a 7 % relative increase in muscle complaints, an absolute rate excess rate of 11 events per 1,000 person-years. It was concluded that only one in fifteen reports of muscle-related adverse effects allocated to statin use were actually caused by the statin. After the first year no increase of muscle pain or weakness was reported in statin users. A small increased risk (RR 1,05) was seen with more intensive regimens after the first year. The rate did not differ with different statins or different clinical circumstances.
It is obvious that the small risks of muscle symptoms are much lower than the well-known cardiovascular benefits of statins. The authors state that there is a need to review recommended strategies for managing such symptoms and to revise the information in the drug label for statins. In case of mild muscle symptoms they advise to continue statin therapy and look for other potential causes of muscle pain.